Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 127, NWS Bismarck, ND

June 28, 2018Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2018, 5:32 PM MDT for Dunn County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2018, 5:32 PM MDT (23:32 UTC)
Expired
Jun 28, 2018, 6:30 PM MDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:16 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1855 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:27 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 28, 3:27 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
427 PM CDT Thu Jun 28 2018

.MESOSCALE DISCUSSION...
Issued at 427 PM CDT Thu Jun 28 2018

Isolated to scattered severe storms will likely develop through
the late afternoon, with an attendant risk of very large hail,
damaging winds, and possibly tornadoes. The highest probability
of severe storms through 00 UTC appears to be bounded by the U.S.
Highway 2 corridor on the north, U.S. Highway 83 to the east,
and Interstate 94 to the south, though confidence in sustained
deep convection in the next few hours remains only moderate.

The special 18 UTC Bismarck RAOB depicted a notable warm layer
centered on 850 mb, which at the time was contributing to rather
substantial CIN for lowest-100 mb mean-layer parcels. Additional
observed warming and moistening since that time has most likely
reduced that MLCIN considerably, as further supported by model-
simulated sounding profiles from both the RAP and HRRR, which
were the model cores that actually best-depicted the observed
warm nose. However, forcing for ascent has remained nebulous at
best, and GOES-16 low-level moisture channel imagery showed a
pronounced area of drying attendant to a subtle impulse which is
just now exiting central ND, which likely acted to reinforce the
capping inversion for a time. Upstream visible satellite imagery
show middle and high-level cloud decks moving out of MT and into
west central ND, which may be indicative of another weak impulse
that could help enable convective initiation as it interacts with
the warm frontal zone which has effectively moved northward both
through advection and the tendency for diabatic heating to weaken
the earlier weak zone of outflow from morning convection that was
located across parts of southwest and south central ND. The 21 UTC
surface analysis places the warm frontal zone from about Watford
City toward Garrison and Harvey, and lower 70s F dewpoints have
contributed to MLCAPE near 2500 J/kg near the front, with a bit
higher dewpoints with southward extent toward the ND/SD border,
where RAP-based analyses and modified special soundings support
MLCAPE on the order of 5000 J/kg. Strong deep-layer shear around
60 kt, steep mid-level lapse rates and large bouyancy within the
hail-growth region support strong mesocyclones with significant-
hail potential with any sustained storms that can take hold in the
next few hours. Most forecast soundings are analog matches with
many past hail events of at least baseball size. Otherwise, the 18
UTC Bismarck RAOB depicted stronger low-level shear than earlier
anticipated with 0-1-km bulk shear near 20 kt, and recent RAP-
based objective analyses suggest 0-1-km SRH remains elevated from
75 to 150 m2/s2 along and south of the warm frontal zone, with the
highest values in the warm sector centered on Morton County. The
KBIS and KMBX WSR-88D VWP data suggests low-level shear may be a
bit weaker, and forecast hodographs over the next few hours show
some concavities in the 1-3 km AGL layer which could temper low-
level mesocyclone persistence, but the strong to extreme MLCAPE,
strong deep-layer shear, and respectably large low-level SRH all
suggest some tornado potential with any supercells that occur in
the next several hours.

Finally, note that stronger forcing continues to encroach on
eastern MT and thus we still expect a more widespread severe risk
beginning this evening.

&&

.SHORT TERM...(This evening through Friday)
Issued at 412 PM CDT Thu Jun 28 2018

Very active late afternoon and night with significant severe
weather expected. Tornado watch was issued during the hour for all
but the northern tier counties along the Canadian border. The
tornado watch is in effect until 11 pm CDT, but it is important to
note that additional watches will likely be needed for this
event, which will last through much of the night. In addition, a
flash flood watch is in effect for west central through north
central counties. Please see previous discussion that covered the
factors supporting the flash flood threat.

Otherwise, SPC meso page continues to show extreme CAPE in excess
of 5000 J/KG across the southwest, decreasing northward.
Convective development has been hindered much of this afternoon
with lack of large scale forcing, which should change as upper
level support increases with approaching upper level trough. CAM
solutions continue to struggle with convection, but all trend
toward a better organized convective system moving in from Montana
this evening.

Friday SPC day 2 outlook continues to show general thunderstorms
for ND, however latest SREF guidance appears to be pointing toward
the possibility of some stronger storms.

.LONG TERM...(Friday night through Thursday)
Issued at 412 PM CDT Thu Jun 28 2018

Upper level trough continues moving across the Northern Plains
supporting continued thunderstorm chances through the weekend
under cyclonic flow. High temps cool down into the 70s before
rebounding again into the 80s early next week. Near zonal flow
with occasional impulses working through the flow will support a
continue active pattern with chances of showers/thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1225 PM CDT Thu Jun 28 2018

Later this afternoon and evening, a strong storm system will
approach the state bringing the potential for widely scattered
strong to severe thunderstorms. All hazards will be possible with
any severe storms, including very large hail up to baseball size,
damaging wind gusts to near 80 mph, and a few tornadoes.
Placement, timing, and location regarding the strongest storms is
still very uncertain. Have attempted to include timing for the
higher chances of thunderstorm impact, particularly late evening
and overnight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for NDZ001>005-009>013-
017>019-021-022-031-032.

&&

MESOSCALE...CJS
SHORT TERM...JNS
LONG TERM...JNS
AVIATION...JNS
Hazardous weather outlook, Jun 28, 2:39 PM MDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
339 PM CDT Thu Jun 28 2018

NDZ001>005-009>013-017>019-021-022-031-032-292045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Golden Valley-
Billings-
339 PM CDT Thu Jun 28 2018 /239 PM MDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A significant and widespread severe weather event is expected
across western and central North Dakota this afternoon through
tonight.

Scattered thunderstorms are expected to form along a warm front
between I-94 and US Highway 2 this afternoon. More numerous
thunderstorms are expected Thursday evening and into the night
across a larger portion of western and central North Dakota. Very
large hail to around baseball size, damaging winds to near 80 mph,
a few tornadoes, and localized flash flooding are the primary
threats. A significant, widespread damaging wind threat is
possible late this evening and tonight.

A Flash Flood Watch is in effect from 7 PM CDT this evening to 7
AM CDT Friday morning. 2 to 4 inches of rain with locally higher
amounts is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms continues Friday and Saturday across
much of western and central North Dakota. A few storms could be
strong Friday across the far south central and James River
Valley, but severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and tonight.

NDZ020-023-025-033>037-040>048-050-051-292045-
Oliver-Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-
Dickey-
339 PM CDT Thu Jun 28 2018 /239 PM MDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A significant and widespread severe weather event is expected
across western and central North Dakota this afternoon through
tonight.

Scattered thunderstorms are expected to form along a warm front
between I-94 and US Highway 2 this afternoon. More numerous
thunderstorms are expected Thursday evening and into the night
across a larger portion of western and central North Dakota. Very
large hail to around baseball size, damaging winds to near 80 mph,
a few tornadoes, and localized flash flooding are the primary
threats. A significant, widespread damaging wind threat is
possible late this evening and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms continues Friday and Saturday across
much of western and central North Dakota. A few storms could be
strong Friday across the far south central and James River
Valley, but severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and tonight.

jns

In the hours before

Local storm report, Jun 28, 1:25 PM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
225 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             7 NE BISMARCK           46.89N 100.70W
06/28/2018  M1.00 INCH       BURLEIGH           ND   NWS EMPLOYEE

            HAIL STARTED AROUND 3 AM AND LASTED ABOUT 5
            MINUTES.

&&
Local storm report, Jun 28, 3:55 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             7.1NNW WATFORD CITY     47.90N 103.34W
06/28/2018  E1.00 INCH       MCKENZIE           ND   TRAINED SPOTTER

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:30 AM MDTSpecial Weather StatementBISMorton45 min
Jun 28, 1:52 AM MDTSevere Thunderstorm WarningBISBurleigh53 min
Jun 28, 2:17 AM MDTSpecial Weather StatementBISMercer28 min
Jun 28, 4:08 AM MDTSpecial Weather StatementBISBowman52 min
Jun 28, 4:57 AM MDTSevere Thunderstorm WarningBISAdams, Bowman, Slope63 min
Jun 28, 5:11 AM MDTSpecial Weather StatementBISSlope49 min
Jun 28, 6:02 AM MDTSevere Thunderstorm WarningBISAdams, Bowman58 min
Jun 28, 7:00 AM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux60 min
Jun 28, 7:56 AM MDTSevere Thunderstorm WarningBISGrant, Sioux64 min
Jun 28, 8:58 AM MDTSevere Thunderstorm WarningBISEmmons, Sioux47 min
Jun 28, 9:37 AM MDTSevere Thunderstorm WarningBISGrant, Hettinger53 min
Jun 28, 1:01 PM MDTFlash Flood WatchBISBillings, Bottineau, Burke, Divide, Dunn, Golden Valley and 10 more14 hr
Jun 28, 3:17 PM MDTSevere Thunderstorm WarningBISMcKenzie43 min
Jun 28, 4:04 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams23 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.